Naloxone Program @ AHRC
Overdose is a preventable cause of death in the majority of cases because it usually:
• happens to experienced users.
• happens over 1-2 hours, not instantly.
• is witnessed by other users or others in the users social network.
• can be treated effectively with Naloxone (Narcan).
Opioids and overdose – what are opioids?
• Heroin, Morphine, Codeine, Methadone, Oxycodone (Oxycontin), Percodan, (Percocet), Hydrocodone (Vicodin), Fentanyl (Duragesic), and Hydromorphone (Dilaudid)
Naloxone does not work for-
• Non-opioid sedatives: Valium, Xanax, Klonopin, Clonidine, Elavil, alcohol
• Stimulants: Cocaine, Amphetamines
What are risk factors for overdose?
• Loss of Tolerance: Regular use of opioids leads to tolerance- more is needed to achieve the same effect (same high). Overdoses occur when people start to use again, following a period of abstinence such as incarceration, detox or “drug free” drug treatment.
• Mixing Drugs: Mixing opioids with other drugs, especially depressants such as benzodiazepines (Xanax, Klonopin) or alcohol. They are “synergistic”- the effect of taking mixed drugs is greater than the effect one would expect if taking the drugs separately or together. Cocaine is a stimulant but in high doses it can also depress the urge to breath.
• Using alone: When using drugs alone there is no one present to see signs of overdose. As noted above, users are at greater risk of overdosing if recently abstinent or mixing drugs and should try to avoid doing that when alone.
• Variation in strength of ‘street’ drugs Street drugs may vary in strength and effect based on the purity of the heroin (or other opioid) and the amount of other ingredients used to cut the drug. Users can use small amounts of new batches or inject slowly enough to get a feel of the quality.
• Serious illness including: HIV/AIDS, liver disease, diabetes and heart disease.
What does an overdose look like?
Users can check in with each other for responsiveness. Overdose is more likely 1-2 hours after using rather than just after injection
• Deep, slow snoring or gurgling
• Heavy nod, not responsive to stimulation – teach sternal rub (rub breastbone hard with knuckles)
• Slowed breathing
• Cyanotic- bluish lips and nail beds
Naloxone (Narcan) reverses an opiate overdose by blocking opioid receptors in the brain. It wakes a person who is overdosing in 3-5 minutes and is active for about 30 – 90 minutes at which point the effect of opioids can return. This 30-90 minute window is usually enough to prevent death even if the person overdosing does not get medical services. Naloxone has no other effects and cannot be used to get high; it will cause no harm if the person is not having an overdose. Naloxone is not a scheduled drug. You cannot get high off Naloxone and cannot overdose on the medication.
Responding to an Opiate Overdose
• Call their name
• Rub their breastbone
2) Call for Help
• Call 911 say: “I can’t wake my friend up” or “My friend isn’t breathing”.
• It is important not to leave the person alone. If leaving the person alone, place them in the Recovery Position – positioned on the side. This will help to keep the airway clear and prevent them from choking on vomit.
What is next? If the person overdosing is not breathing start with a few breaths and then administer Naloxone. If still breathing but unresponsive then the responder should administer Naloxone first.
3) Administer Naloxone
• Inject 1cc of Naloxone into a large muscle such as the upper arm or thigh
• Repeat in 3-5 minutes with a new needle and vial if no response If 911 has not yet been called, it is vital to do so now.
• Continue rescue breathing as needed.
4) If not breathing Perform Rescue Breathing
• Tip the head back with one hand under the neck, the other holding the nose
• Make a seal over the mouth with your mouth and give 2 quick breaths then one every five seconds.
• Keep it up until the person breaths on his/her own.
5) Evaluation and Support
• Monitor the overdose survivor reassuring them that the drug withdrawal will decrease in about one hour, and more drugs should not be used now.
• Inform EMS of what happened and how much Naloxone was given.
• Encourage survivor to go to the hospital.
What about salt or milk shots? Many users believe that injecting salt water or milk will revive an overdose victim. There is no medical reason why this works and it can be dangerous as it wastes time. Some people are certain that they work, explain that Naloxone is definitely effective so salt shots are unnecessary.
What about walking someone around? If the person overdosing can walk this is good and they don't need Naloxone. Dragging someone around doesn't help.
What about ice? Like the sternal rub, ice can wake someone in a heavy nod. The sternal rub is easier.
How bad does getting Naloxone feel? Naloxone puts an opioid dependent person into withdrawal. This program recommends starting with 0.4mg. Emergency Medical Services often give 1.2-1.6mg and precipitate much more severe withdrawal.
Can one take Naloxone and give clean urine? No, the Naloxone only blocks the opioid for a little while; it is still in the body.
What if I hit a vein instead of the muscle? Naloxone is effective intramuscularly (in the muscle), intravenously (in the vein) and subcutaneously (skin popping). Intramuscularly is the quickest and easiest way.
What if someone is pregnant or taking medications- is it dangerous to administer Naloxone? Remember Naloxone is only to be given if you think someone is dying.
• Many heroin users know most of this material so trainings are generally brief. If it is one-on-one or a small group then 10 minutes is usually sufficient. Larger groups are more likely to take 15-30 minutes depending on how many overdose stories are told. But remember to keep on track or some participants may lose interest before it is finished.
• All trained overdose responders should have the opportunity to practice assembling the Naloxone apparatus.
• Ideally the responders should be able to do rescue breathing on a dummy or observe someone else do it. But many responders have saved lives without that opportunity.
An acronym that can be used to remember the listed steps if someone is overdosing on opiates
Is my friend overdosing on opiates?
1) Has my friend used opiates within the past 1-2 hours?
2) Are they breathing slowly, snoring, nodding or making gurgling noises?
3) Is my friend unresponsive to me calling out their name or rubbing their chest with knuckles?
4) Does my friend look blue or pale?
5) If yes, then use S.C.A.R.E.M.E. to save your friend’s life!
Stimulation (sternal rub, call their name out loudly)
Call for help! (911 and tell the dispatcher that your friend is overdosing)
Airway (lay your friend on their back, tilting their head upwards so they can breathe)
Rescue breathing (if your friend is not breathing, give 2 breaths, then 2 every 5 seconds)
Evaluate (if your friend is responsive or unresponsive)
Muscular injection (inject 1cc of Naloxone w/ a clean needle in arm or thigh)
Evaluation (if still no response, give another 1cc injection)
What to know about Naloxone:
1) Store at room temperature
2) Keep vial away from light
3) Keep intramuscular syringes w/ 1 inch long needles with Naloxone
4) Use a new, clean needle every time
5) Give 1cc, wait 3-5 minutes, give another 1cc if needed and wait 3-5 minutes
6) Naloxone ONLY reverses a heroin or opiate overdose
Possible After Effects of Naloxone:
Nausea, vomiting, diarrhea, sweating, runny nose, restlessness, irritability, insomnia, heart palpitations, and fever.
Ways to prevent overdosing:
1) NEVER GET HIGH ALONE! Always have someone with you!
2) Do not mix heroin/opiates with other drugs such as cocaine, benzos, or alcohol
3) Use smaller quantities of the drug from a “new batch”
4) Inject drugs slowly
5) Do not use same amount that is usually used if you have been off opiates for 24 hours
6) Know your supplier